Narrow Results Clear All
Search results for "Hematology"
- Practice Guidelines
Cases & Commentaries
- Spotlight Case
- Web M&M
Manish S. Patel, MD, and Jeffrey L. Carson, MD; November 2012
At a skilled nursing facility, an elderly woman with myelodysplastic syndrome was found to be mildly anemic, and her oncologist arranged for her to be sent to the hospital and transfused with 2 units of blood. Less than 1 hour after the second unit of blood finished transfusing, the patient rapidly worsened and had a respiratory arrest.
Washington, DC: American Society of Hematology; 2018.
The American Society of Hematology released new guidelines on prophylaxis for venous thromboembolism, which can be a patient safety problem among hospitalized patients. Key recommendations include low-molecular-weight heparin as the preferred agent when medication prophylaxis is indicated and screening of all hospitalized patients for venous thromboembolism risk and bleeding.
Journal Article > Review
Lau BD, Haut ER. BMJ Qual Saf. 2014;23:187-195.
This review examined the efficacy of different strategies for preventing venous blood clots during hospitalization. The most successful interventions combined education with computerized tools.
Journal Article > Commentary
Delivery of optimized inpatient anticoagulation therapy: consensus statement from the Anticoagulation Forum.
Nutescu EA, Wittkowsky AK, Burnett A, Merli GJ, Ansell JE, Garcia DA. Ann Pharmacother. 2013;47:714-724.
Anticoagulant medications are considered among the highest-risk medications in common use, due to the potential for serious bleeding complications if medication errors occur. As a result, ensuring anticoagulant safety is one of the National Patient Safety Goals. This consensus statement provides guidelines for developing safer systems for the appropriate prescribing, administration, and monitoring of anticoagulant drugs in the hospital setting, as well as for minimizing adverse events after hospital discharge in patients receiving these medications. A serious medication error due to incorrect dosing of warfarin is discussed in an AHRQ WebM&M commentary.
Recommendations from the British Committee for Standards in Haematology and National Patient Safety Agency.
Baglin TP, Cousins D, Keeling DM, Perry DJ, Watson HG. Br J Haematol. 2006;136:26-29.
The authors provide guidelines to help manage risks and ensure the safe administration of oral anticoagulant therapy in the United Kingdom.